Alert archive / North Carolina / Beach Hazards Statements in 2017
Beach Hazards Statement 8, NWS Wilmington, NC
NWS Wilmington, NC issued this beach hazards statement at Jun 19, 2017, 5:31 AM EDT for New Hanover County, Pender County, North Carolina; Georgetown County, Horry County, South Carolina. It took effect at Jun 19, 2017, 7:00 AM EDT. It was in force for 14 hr.
The area
The counties it named.
The facts
- Issued
- Jun 19, 2017, 5:31 AM EDT (09:31 UTC)
- In effect from
- Jun 19, 2017, 7:00 AM EDT
- Expired
- Jun 19, 2017, 9:00 PM EDT
- In force
- 14 hr
- Issued by
- NWS Wilmington, NC
Counties New Hanover County, NC, Pender County, NC, Georgetown County, SC, Horry County, SC
The radar
The Wilmington radar (KLTX), 7 km from the middle of the area, began a volume at 09:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 9.5 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1672 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 754 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 3.4
The text
As transmitted.
932 WHUS42 KILM 190931 CFWILM COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE WILMINGTON NC 531 AM EDT MON JUN 19 2017 NCZ106-108-SCZ054-056-200100- /O.NEW.KILM.BH.S.0008.170619T1100Z-170620T0100Z/ COASTAL PENDER-COASTAL NEW HANOVER-COASTAL HORRY-COASTAL GEORGETOWN- 531 AM EDT MON JUN 19 2017 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH 9 PM THIS EVENING... SOUTH SURFACE WINDS 15 TO 25 MPH AND GUSTY COMBINED WITH SOUTHEASTERLY WAVES, WILL PRODUCE A STRONG LONGSHORE CURRENT TODAY. THESE STRONG CURRENTS WILL AFFECT THE EAST FACING BEACHES OF PENDER...NEW HANOVER... HORRY AND GEORGETOWN COUNTIES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A BEACH HAZARDS STATEMENT IS ISSUED WHEN THREATS SUCH AS RIP CURRENTS, LONGSHORE CURRENTS, AND OTHER HAZARDS CREATE LIFE- THREATENING CONDITIONS IN THE SURF ZONE. CAUTION SHOULD BE USED WHEN IN OR NEAR THE WATER. && $$ 47
1 follow-up statement
943 WHUS42 KILM 200048 CFWILM COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE WILMINGTON NC 848 PM EDT MON JUN 19 2017 NCZ106-108-SCZ054-056-200200- /O.EXP.KILM.BH.S.0008.000000T0000Z-170620T0100Z/ COASTAL PENDER-COASTAL NEW HANOVER-COASTAL HORRY-COASTAL GEORGETOWN- 848 PM EDT MON JUN 19 2017 ...BEACH HAZARDS STATEMENT WILL EXPIRE AT 9 PM EDT THIS EVENING... $$ 43
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this beach hazards statement went out at Jun 19, 3:04 AM EDT, 2 hours 27 minutes earlier.
Area forecast discussion, Jun 19, 3:04 AM EDT, 2 hours 27 minutes before
Area Forecast Discussion National Weather Service Wilmington NC 304 AM EDT Mon Jun 19 2017 .SYNOPSIS... Bermuda high pressure will remain offshore all week. A tropical disturbance moving into the Gulf of Mexico may become a Tropical Storm by Tuesday. While this system will remain too far south and west for any direct impact on the Carolinas, enhanced moisture moving northward Tuesday will create plenty of showers and thunderstorms. Thunderstorm activity should become more scattered in nature the remainder of the week. && .NEAR TERM /THROUGH TONIGHT/... As of 300 AM Monday...Today will be a transitional day. Yesterday featured some mid level dry air that led to minimal convective coverage. WV imagery shows that this dry air has been pushed offshore by an approaching cold front from the NW. Meanwhile the Carolinas will start establishing a moisture tap streaming out of the Gulf and Caribbean. PW values will surge back to above 2 inches and the atmosphere will readily support precip chances given any support for ascent. That may come in the very near term along the coast with a few nocturnal showers. Through the late morning and midday hours the seabreeze will yield slightly deeper convection. Inland zones will then become favored by afternoon as usual for the time of year. Interestingly models are keeping a large part of afternoon convection west of the area near the approaching from and some channeled shear vorticity. Did not show a downward trend in POPS as this would imply but cannot rule this possibility out as there will be a narrow strip of dry air between the coastal tropical stream and the frontal moisture to our NW. && .SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/... As of 300 AM Monday...The upper air pattern for the middle portion of the week will feature a big ridge over the Southwestern U.S., the Bermuda ridge offshore, and a trough across the Great Lakes into the lower Mississippi Valley. The Carolinas will be located in the moist southwesterly flow ahead of the upper trough. The principle surface feature of note will be a tropical disturbance anticipated to become a tropical storm Tuesday as it enters the Gulf of Mexico. While many models including the 00z ECMWF take the storm into the western Gulf, the 00Z GFS is leading a smaller cluster of models that move the storm toward Louisiana beneath the trough dangling southward from the Great Lakes, perhaps implying a system will include some subtropical characteristics in the end. Deep moisture peeled off the gulf tropical system will be channeled directly across the eastern Carolinas Tuesday leading to numerous showers and t-storms. Instability should be rather small (~1000 J/kg) but with precipitable water near 2.0 inches and a snappy storm motion from the southwest at 25 mph, most areas should get rained on. Low-level convergence should be helped by a weakening cold front which will approach the area from the northwest, but likely not make it to the coast. Forecast PoPs are 70-80 percent with areal average QPF 0.50 to 0.75 inches. While moisture above 800 mb remains dense Wednesday, models suggest enough drying in the 950-850 mb layer, along with a gradual veering and slowing of the overall wind profile, that coverage of storms should be less than Tuesday. Forecast PoPs Wednesday range from 40-50 percent with QPF in the 0.1 to 0.2 inch range. Model forecast temperatures are in good agreement Tuesday, but Wednesday the GFS is a cool outlier. My Wednesday temperatures are edged up toward the NAM/ECMWF numbers with highs generally forecast to reach the mid 80s. && .LONG TERM /THURSDAY THROUGH SUNDAY/... As of 300 PM Sunday...Little of the front will remain in the vicinity Thu as Bermuda High and and 5h ridge expand over the region from the east. Despite the expanding/strengthening mid level ridge late in the week diurnal convection will remain a fixture through the period. It is worth noting the Canadian/ECMWF solutions are being favored midweek with the handling of the low in the Gulf of Mexico. The GFS has been insistent on the low tracking quickly north to the FL panhandle which then leads to an abundance of tropical moisture moving into the region early Wed and lingering well into Thu. The favored solutions eventually spread tropical moisture associated with this system into the region, but not until late in the week. This leads to increased coverage of diurnal convection Fri and Sat despite the aforementioned expansion of the 5h ridge late week. Deeper moisture exits on Sun as the 5h ridge retreats east and 5h trough approaches from the west. Enough moisture lingers Sun afternoon to support convective coverage more typical of summer in the Carolinas. Although a fair amount of cloud cover and convection is expected for much of the period temperatures will run slightly above climo during the day, a combination of starting out warmer due to morning temps well above climo, and warming under the mid level ridge. && .AVIATION /06Z MONDAY THROUGH FRIDAY/... As of 06Z...Rain chances will slowly rise overnight along the coast as plume of deep tropical moisture streams up from the Gulf and Caribbean. Winds will preclude any fog but some low stratus may affect coastal terminals during the predawn hours. Showers and storms will be near the coastal terminals early Monday before being pushed inland by the sea breeze. The remainder of the afternoon will see scattered thunderstorms mainly in the vicinity of of FLO and LBT. Overnight the continued increase in tropical moisture may preclude a rain-free forecast and possibly some lowered ceilings. Extended Outlook...The risk for flight restrictions due to thunderstorms will continue through the period. The probability for reduced ceilings and visibility in thunderstorms with heavy rain should be highest Tue and Wed and possibly again on Fri. && .MARINE... NEAR TERM /THROUGH TONIGHT/... As of 300 AM Monday...Southwesterly flow through the period as fairly normal for the time of year. What will be not quite the norm is that wind speeds will be a bit higher than usual. The culprit: a tightening gradient between the Atlantic high and a boundary approaching from the northwest. Some weak low level jetting up to 25 kt will likely represent our gust potential late today with a little heating that may last into the overnight hours. The wind chop will run a solid 3 to 4 ft with a few 5 ft seas farther out. The 16 second SE swell is still evident in buoy data. SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/... As of 300 AM Monday...Bermuda High pressure will remain offshore Tuesday and Wednesday, providing a light to moderate southwest wind across the area. A tropical disturbance entering the southern Gulf of Mexico may become a tropical storm sometime Tuesday, but fortunately should remain too far south and west for any wind impacts in our area. Our only impact from the potential storm should be an enhanced flow of moisture aloft which may increase the number of showers and t-storms we see, particularly on Tuesday into Tuesday night. Outside of thunderstorms, seas should average 2-4 feet Tuesday and 2-3 feet Wednesday. LONG TERM /THURSDAY THROUGH FRIDAY/... As of 300 PM Sunday...The stalled front is expected to dissipate by Thu. Bermuda High will remain the dominant surface feature through the period with southwest winds 10 to 15 kt. Afternoon and evening winds could exceed 15 kt for a few hours, especially later in the period as heating leads to a slight increase in gradient. Seas 2 to 3 ft Wed will build to 2 to 4 ft Thu, eventually reaching 3 to 4 ft Fri. && .ILM WATCHES/WARNINGS/ADVISORIES... SC...None. NC...None. MARINE...None. && SYNOPSIS...TRA NEAR TERM...MBB SHORT TERM...TRA LONG TERM...III AVIATION...MBB
Hazardous weather outlook, Jun 19, 3:45 AM EDT, 1 hour 46 minutes before
Hazardous Weather Outlook National Weather Service Wilmington NC 345 AM EDT Mon Jun 19 2017 NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-053-055-200745- Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover- Inland Brunswick-Marlboro-Darlington-Dillon-Florence-Marion- Williamsburg-Inland Horry-Inland Georgetown- 345 AM EDT Mon Jun 19 2017 This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...Today and Tonight. Thunderstorms this afternoon and this evening could become strong to locally severe. Strong wind gusts are the largest expected hazard. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Thunderstorms could bring heavy rainfall Tuesday, with isolated flooding possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ106-108-110-SCZ054-056-200745- Coastal Pender-Coastal New Hanover-Coastal Brunswick-Coastal Horry- Coastal Georgetown- 345 AM EDT Mon Jun 19 2017 ...MODERATE RISK OF RIP CURRENTS IN EFFECT FROM 7 AM EDT THIS MORNING THROUGH THIS EVENING... This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Risk of Rip Currents. Thunderstorms this afternoon and this evening could become strong to locally severe. Strong wind gusts are the largest expected hazard. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Thunderstorms could bring heavy rainfall Tuesday, with isolated flooding possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. AMZ250-252-254-256-200745- Coastal waters from Surf City to Cape Fear NC out 20 nm- Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm- Coastal waters from Little River Inlet to Murrells Inlet SC out 20 nm- Coastal waters from Murrells Inlet to South Santee River SC out 20 nm- 345 AM EDT Mon Jun 19 2017 This Hazardous Weather Outlook is for The adjacent Coastal Waters. .DAY ONE...Today and Tonight. Thunderstorms this afternoon and this evening could become strong to locally severe. Strong wind gusts are the largest expected hazard. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. 9
The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 19, 2:59 PM EDT | Special Weather Statement | ILM | Robeson | 61 min |
| Jun 19, 1:24 PM EDT | Areal Flood Advisory | ILM | Georgetown, Williamsburg | 2 hr |
| Jun 19, 2:17 PM EDT | Areal Flood Advisory | ILM | Dillon, Marion | 118 min |
| Jun 19, 2:32 PM EDT | Special Weather Statement | ILM | Williamsburg | 58 min |
| Jun 19, 4:37 PM EDT | Special Weather Statement | ILM | Darlington | 53 min |
| Jun 19, 5:10 PM EDT | Severe Thunderstorm Warning | ILM | Darlington, Florence | 25 min |
Nearby
Beach Hazards Statements in North Carolina, 2017Beach Hazards Statements in South Carolina, 2017Every beach hazards statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.